Alert archive / South Carolina / Tornado Warnings in 2001

Tornado Warning 1, NWS Columbia, SC

March 29, 2001Richland County, South Carolina

NWS Columbia, SC issued this tornado warning at Mar 29, 2001, 4:06 PM EST for Richland County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 2001, 4:06 PM EST (21:06 UTC)
Expired
Mar 29, 2001, 4:30 PM EST
In force
24 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Richland County, SC

The radar

The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 4:12 PM ESTTornado F0Eastover, SCA small F0 tornado intermittently touched down along a 5 mile path in rural southeast Richland county. Trees were topped and some were taken down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCAE 292106
TORCAE
SCC079-292130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
406 PM EST THU MAR 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EST.

* AT 402 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A DEVELOPING TORNADO 11 MILES SOUTHWEST OF
  EASTOVER...OR ABOUT 7 MILES NORTH OF ST. MATTHEWS...MOVING
  NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  EASTOVER AT 420 PM EST

IF YOU ARE IN A MOBILE HOME...ABANDON IT AND GO TO A NEARBY STURDY
BUILDING. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Mar 29, 2:48 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 29, 2:48 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EST THU MAR 29 2001

SATELLITE SHOWS THAT CAE CWA SHOULD BE DRY SLOTTED EARLY IN TONIGHT
PERIOD NEAR 00Z. THEREFORE...HAVE DECIDED TO CUT POPS FROM
CATEGORICAL TO JUST CHANCE. WILL CUT OFF POPS BY MIDNIGHT. UNTIL
WARM FRONT MOVES NORTH WILL ALSO HAVE MENTION OF FOG UNTIL MIDNIGHT.
WILL ALSO WORD TEMPERATURES RISING IN THE MID 50S CAE-AGS AND LOWER
50S NORTHERN COUNTIES AS WARM PROGRESSES TO THE NORTH. A SERIES OF
RIPPLES MOVE ACROSS AREA FRIDAY WITH A LOW CHANCE OF SHOWERS AS
AFTERNOON HEATING CAUSES SOME AFTERNOON STABILITY. A FEW MORE
SHOWERS EARLY FRIDAY NIGHT WITH ANOTHER WEAK SHORT WAVE. MORE
INSTABILITY WITH AFTERNOON HEATING SATURDAY AND ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS WITH SOME MOISTURE. WITH STRONG UPPER LOW
IN THE EXTENDED PERIOD...SATURDAY MAY BE ANOTHER GOOD DAY FOR
AFTERNOON SHOWERS AND THUNDERSTORMS. THEN IT DRIES OUT AND COOLS OFF
FOR SUNDAY AND MONDAY.

FCSTID = 7
CAE   51  71  55  72 /  40  20  30  30
AGS   52  72  54  73 /  40  20  30  30
SSC   51  72  55  71 /  40  20  30  30
OGB   53  73  56  73 /  40  20  30  30

.CAE...
GA...NONE.
SC...NONE.

TTH

Nearby

Tornado Warnings in South Carolina, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.